Oklahoma, 2019

Hail in Oklahoma, August 30, 2019

August 30, 2019 · NWS AMA · 1 event in 1 county or zone

An isolated thunderstorm which developed in moist easterly low-level flow over the western Oklahoma Panhandle produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An isolated thunderstorm which developed in moist easterly low-level flow over the western Oklahoma Panhandle produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 30, 5:21 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 30, 5:21 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
621 PM CDT Fri Aug 30 2019

.AVIATION...00Z TAFs...

Two primary aviation concerns through the next 24 hours. First is
the chance for thunderstorms at all TAF sites this evening and
overnight. At this time, probability is too low for a mention at
any of the TAF sites. Best chance will be at DHT late this evening
and then GUY during the overnight hours. Next aviation concern
likely arrives overnight in the form of fuel-alternate MVFR
stratus spreading southwest across the Panhandles. Have placed
ceiling restrictions into the AMA and GUY TAFs. Not confident yet
this will reach DHT, so have only placed a non-ceiling cloud group
here during the hours most likely to be affected.

Ferguson

&&

.PREV DISCUSSION... /Issued 254 PM CDT Fri Aug 30 2019/

Short Term...Tonight through Tomorrow...

Low confidence for what's going to happen for tonight. Models are
not handling the MCS in OK at all, and so finding any consensus in
the models for what's going to happen tonight is nil. CAMs continue
to trend downward in precip chances and some suggest the only precip
the Panhandles will see is what can come off the mountains. This
could be about right since our temps for the eastern and northern
parts are quite a bit lower than expected. The gravity waves seen on
water vapor and radar today have brought in stronger east winds
which has brought temps similar to a backdoor cold front to parts of
the area. If the southern flow comes back tomorrow morning as
expected, there could be a higher chance for precip tomorrow than
expected if things don't pan out tonight. Short range models are
suggesting that a mid-level short wave should round the high
pressure bubble tomorrow mid-day and bring a chance for precip in
the afternoon. If the southern flow of moisture doesn't pan out
tomorrow to line up with the upper level flow crossing the area,
storms may be minimal from the shortwave. For now have kept a chance
for precip tonight and a slight chance for precip tomorrow until
models get a better handle on the current atmosphere.

Beat

Long Term...Saturday night through Friday...

Models are in pretty good agreement in holding an WNW to ESE
oriented H5 ridge axis just south of the area through Saturday
evening. This will provide one more period favorable period for
precip chcs (20-40%) given the potential for disturbances in NW
flow Saturday night along a narrow band of higher H7 theta-e air
centered across the northern 2/3rds of the area. A few strong are
possible and can't rule out a localized severe wind gusts given
the T/Td profiles.

The H5 high center will continue to strengthen as it drifts to
just east of the Four Corners through Sunday. It will then
elongate west to east with ridge axis extending near or just north
of the OK Panhandle into early next week. There may be enough
left over moisture across the area to spark a very isolated storm
Sunday aftn, but opted to not include POPs Sunday attm. This ridge
axis over or just north will continue to limit precip chcs and
promote above normal temps next week, although it doesn't appear
triple digits are one the table attm. Mid 90s should be prevalent
though, which is now getting to be near 10 degrees above normal.

Models are not in good agreement on how quickly the ridge breaks
down late in the week. The operational GFS is most aggressive
while the ECMWF is the slowest. In fact the GFS brings a notable
weakness into the plains by late Friday with precip chances while
the ECMWF maintains the ridge directly over the area. Ensemble
forecasts yield a slight decrease in high temps by Friday with slt
chc of precip across the north and west in the overnight.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/11
Hazardous weather outlook, Aug 30, 2:26 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
326 PM CDT Fri Aug 30 2019

OKZ001>003-TXZ001>020-317-311100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
326 PM CDT Fri Aug 30 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Panhandles. A few storms
will have the potential to be strong to severe, with large hail
and damaging wind being the main threat. The best chance for an
isolated severe storm is across the west and northwest
Panhandles.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Storms possible again on Saturday. A few storms may be strong,
and possibly severe. Hail and damaging wind would be the main
threats from any severe storms that develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however please report severe
weather if it occurs in your area.

In the hours before

Special weather statement, Aug 30, 5:41 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
641 PM CDT Fri Aug 30 2019

TXZ006-011-310045-
Hartley TX-Oldham TX-
641 PM CDT Fri Aug 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 745 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Channing, or 27 miles north of Vega, moving northeast
at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm.

Locations impacted include...
Channing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3588 10219 3583 10216 3556 10216 3547 10246
      3568 10256
TIME...MOT...LOC 2341Z 238DEG 10KT 3564 10245

Ferguson
Special weather statement, Aug 30, 6:11 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
711 PM CDT Fri Aug 30 2019

OKZ001-TXZ001-310115-
Cimarron OK-Dallam TX-
711 PM CDT Fri Aug 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND NORTH
CENTRAL DALLAM COUNTIES UNTIL 815 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Felt, or 20 miles east of Clayton, moving northeast at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3641 10284 3650 10292 3674 10269 3650 10240
TIME...MOT...LOC 0011Z 227DEG 12KT 3651 10281

Ferguson

The radar

The Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cimarron

When
August 30, 6:34 PM CST
Where
Cimarron County, Felt
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.570, -102.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854361.